Abortion drugs linked to rare fatal infection

Since the US Food and Drug Administration approved mifepristone and misoprostol as abortion-inducing drugs in 2000, there have been four deaths due to profound shock caused by a bacterium called Clostridium sordellii, investigators report.

With this type of “medical abortion,” patients are instructed to swallow a mifepristone pill and then a day or two later insert misoprostol tablets into the vagina, which causes the contractions that ultimately terminate the pregnancy. This treatment is 95 to 97 percent effective in inducing abortion, but it should only be used for pregnancies not exceeding 8 weeks.

Based on their findings, reported in The New England Journal of Medicine, Dr. Marc Fischer and associates recommend that doctors caring for women given this treatment “should be aware of the distinctive feature of this potentially fatal (infection), including” fast heart rate, low blood pressure, and general swelling, but no fever.

The four previously healthy patients, ages 18 to 34 years, underwent abortions within 43 to 54 days of pregnancy.

The deaths all occurred within one week of the abortions following the development of infection in the uterus and profound shock. Further testing confirmed that the cause of the infection was C. sordelli.

The authors note that only one other death after a medically induced abortion has been reported to the FDA, and in that case it was caused by a ruptured pregnancy that occurred outside the uterus.

Since its US approval, mifepristone plus misoprostol has been used 460,000 times. Thus, complications are very rare, with a rate similar to that associated with pregnancy and surgical or spontaneous abortion, Fischer noted in an interview with Reuters Health.

However, he added, “physicians should counsel patients that an infection is a low but possible risk of this procedure, like they would counsel them if they were receiving a surgical abortion.”

It may be difficult initially to identify patients with C. sordellii infection, he said, because “the symptoms - cramping, abdominal pain and nausea and vomiting - are side effects of the drugs themselves.”

What differentiates patients with the infection is that “in all these cases, the symptoms were persistent and severe enough that these women returned to medical care, which the vast majority of women with medical abortions do not.”

So should patients undergoing abortion with mifepristone and misoprostol receive preventative antibiotic treatment?

“Probably not,” Fisher said. “At this point the FDA is recommending that that not be done because if you gave every person who was having this procedure antibiotics there may be greater risk from all the use of antibiotics than from the procedure itself.”

In a related editorial, Dr. Michael F. Greene, from Harvard Medical School in Boston, cautions that “regulators should keep this rare complication in perspective and not overreact to scant data by prematurely foreclosing the only approved medical option for pregnancy termination.”

SOURCE: The New England Journal of Medicine, December 1, 2005.

Provided by ArmMed Media
Revision date: July 3, 2011
Last revised: by Janet A. Staessen, MD, PhD